Emergency medical technicians should be trained to administer the antidote for the dangerous street drug fentanyl, says a representative of the Alberta Paramedics Association. 

Amanda Spearing-Rayner, who does public relations for the association, said Wednesday that the province's plan to make more naloxone antidote kits available is a good start.

But allowing the province's estimated 4,200 EMTs to get training to administer the antidote would help in the battle against fentanyl overdoses, she said.

"If we open it up to the emergency medical technician, or EMT scope of practice, that allows more than 4,200 extra practitioners who already possess knowledge and skills to administer drugs," Spearing-Rayner said during an interview on CBC's Edmonton AM radio program. "That will greatly increase the anitdote of naloxone being administered."

On Tuesday, Alberta Health Minister Sarah Hoffman described fentanyl as the province's leading public health problem. 

Hoffman said the province is taking the health crisis seriously and has purchased 2,000 additional naloxone kits.

Antidote is administered now by physicians, paramedics, users

The province is also lobbying the federal government to change the rules to make the anitdote more accessible. Currently, naloxone is only available by prescription, and administered by physicians, paramedics and fentanyl users themselves.

Spearing-Rayner said  there are many challenges for first responders dealing with fentanyl overdoses. One of the biggest problems is that they don't know what they're dealing with when they arrive, so even if a kit has been prescribed to a user, it might not be used.

"When a 911 call comes in, it doesn't usually come in as a drug overdose," she said. "We're seeing it come in as breathing problems, as just general unconsciousness, so we don't know what we're dealing with until we get on scene which is proving to be a problem." 

Fentanyl overdoses pose special challenges

Comprehensive training for EMTs is key, said Spearing-Rayner.

If not used correctly, naloxone can cause side effects. The antidote can lose its effectiveness quickly and it may need to be administered again. It can send people into withdrawal if too much is administered.

And there are additional challenges when the person overdosing has taken more than one drug, particularly mixing opioids and depressants. Being able to identify and quickly deal with these situations is key, said Spearing-Rayner.

"It is very challenging to address those situations," she said. "We just want to make sure that our EMTs, as well as any first responders who would have access to this and the users themselves, fully understand what's going to happen with this particular drug." 

The number of deaths from fentanyl has more than doubled in the past year. 

In the first nine months of this year, the drug killed 213 people in Alberta. Fifty-five of those deaths happened in Edmonton.